Fatal outcome of temozolomide-induced bone marrow aplasia in two patients treated with concurrent chem,oradiation for high grade glioma

Konference: 2010 35th Congress ESMO – účast ČR

Kategorie: zhoubné nádory mozku a CNS

Téma: Neuro-oncology

Číslo abstraktu: 1081

Autoři: MUDr. Jan Novotný, Ph.D.; MUDr. Renata Švancarová; MUDr. Marek Sochor

Introduction: The standard therapy of high grade gliomas consists of surgery and/or biopsy followed by radiotherapy (RT). Concurrent temozolomide (TEMO) further improves the therapeutic results, predominantly in patients with glioblastoma multiforme (GB) and hypermethylated promoter of MGMT gene.
TEMO toxicity is usually mild. Most frequent GIII/IV toxicities include transient neutropenia, thrombocytopenia and vomiting. Here, we report the fatal outcome of two patients, who experienced irreversible bone marrow aplasia as a result of TEMO administration during combined therapy for the HG glioma.

Case 1.: 68-year old woman was treated for the large tumor HG glioma of the frontal lobe. Initially, subtotal resection was performed. Subsequently, the radiation therapy (1.8 Gy/fr) was started concurrently with TEMO. The reported toxcities are summarized in table 1.Bone marrow biopsy showed hypocellular aspiration in all lineages. The patient died later due to systemic fungal infection.

Case 2.: 70-year old woman was diagnosed with inoperable, histologically confirmed HG glioma. The good performance status and no clinically meanigful comorbidities led to the decision to treat the patient concurrently with RT and TEMO. The summary of reported toxicties is given in table 1. The patient died due to sepsis and uncontrolled bleeding.

  Nadir GIV neutropenia* Nadir GIV thrombocytopenia* No days with GIV neutropenia No days with GIV thrombocytopenia
Case 1 40 / 6 40 / 6 29 29
Case 2 32 / 12 39 / 19 21 25

* Days after the therapy initiation / days after TEMO withdrawal

Conclusion: Our data show, that TEMO therapy given concurrently with RT for HG gliomas can lead to irreversible bone marrow aplasia. The continuous decrease of blood cell counts has been observed in both patients several days after the discontinuation of RT and TEMO. So, we recommend to interrupt the TEMO therapy early, when the first GI hematological toxicity occurs. Supported by the MSM 0021620808.
Disclosure: All authors have declared no conflicts of interest.

Datum přednesení příspěvku: 9. 9. 2010